Cases of overdose have been reported with risperidone; the estimated doses were between 20 and 360 mg. In general, reported signs and symptoms were those resulting from an exaggeration of the drug's known pharmacological effects, namely drowsiness, sedation, tachycardia, hypotension and extrapyramidal symptoms. In overdose, QT-prolongation, widened QRS complex, convulsions, hyponatremia and hypokalemia were also reported. Torsades de pointes has been reported in association with combined overdose of oral risperidone and paroxetine.
Treatment of Overdosage: Since there is no specific antidote to risperidone, treatment is primarily supportive. A patent airway must be established and maintained to ensure adequate ventilation and oxygenation. Administration of activated charcoal together with a laxative should be considered.
Cardiovascular monitoring should commence immediately and should include continuous electrocardiographic monitoring to detect possible arrhythmias. Hypotension and circulatory collapse should be treated with appropriate measures such as intravenous fluids. Epinephrine should not be used since beta stimulation may worsen hypotension in the setting of risperidone-induced alpha blockade. In cases of severe extrapyramidal reactions, anticholinergic medication should be administered. Close medical supervision and monitoring should continue until the patient recovers.
In managing overdosage, the physician should consider the possibility of multiple drug involvement.